Hail, Albany
- When
- June 5, 2:24 PM EST
- Where
- Albany County, 0.86 mi NW of Altamont
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.710, -74.040
A warm front drifted north through the region, sparking off a few severe thunderstorms. These storms produced two reports of hail and downed wires in Albany county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A warm front drifted north through the region, sparking off a few severe thunderstorms. These storms produced two reports of hail and downed wires in Albany county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 5, 12:29 PM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 129 PM EDT Fri Jun 5 2020 .SYNOPSIS... Warm and humid with isolated to scattered showers and thunderstorms this afternoon and evening. A cold front approaching from the Great Lakes will bring additional scattered showers and thunderstorms late tonight into Saturday morning. High pressure will then bring cooler and much less humid conditions for Sunday through early next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 115 PM, Warm and humid today with dew points mainly in the 60s across the area. Isolated convection has begun to initiate mainly in the vicinity and north of I-90 where there has been more sunshine. No lightning has been detected yet. Have instability and shear has increased with the SPC mesoanalysis indicating 0-6km effective bulk shear of 40 knots when storms are firing and lower values to the south. PWATs range from 1 to 1.5 inches with the higher values south and east of Capital District so heavy downpours expected. Any stronger thunderstorms are expected to remain to our south. We are outlooked for general thunderstorms by the Storm Prediction Center. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... Tonight, other than isolated evening showers/thunderstorms mainly across the mid Hudson Valley and NW CT, a general lull in convection is expected due to limited forcing. However, after midnight and especially closer to daybreak, a cold front and upper level height falls will approach from the west. Will have to watch for any upstream convection across the Great Lakes/southern Ontario which occurs this evening, which could potentially reach into at least the southern Adirondacks and Mohawk Valley region after midnight. 0-6 km shear increases during this time period ahead of the approaching mid/upper level trough to 40-50 KT across northwest areas, so should any deeper convection occur, will have to watch for strong wind potential. For now, SPC has region within general thunderstorm category with expectation for diurnal minimum in instability to limit convective potential. Otherwise, warm and muggy overnight, with lows mainly in the 60s, although some portions of the Hudson River Valley could remain closer to, or slightly above 70. Saturday, aforementioned cold front should be across the SW Adirondacks/Mohawk Valley around or shortly after sunrise, and continuing to track E/SE. Some lingering showers/isolated thunderstorms may be ongoing with or ahead of the front. As the front continues tracking east/southeast into the mid Hudson Valley, Berkshires and southern VT during the mid to late morning hours, SB CAPES may rise to 1000 J/kg or greater, along with 0-6 km shear of at least 30-40 KT. Scattered thunderstorms should develop in these areas, and again, will have to watch for any strong wind potential with deeper convection. Behind the front, becoming mostly sunny and breezy (west/northwest winds possibly reaching 25-35 mph at times), with temps reaching the mid 70s to lower/mid 80s, along with lowering dewpoints. However, a secondary cold front and additional cooling aloft with the approach of the main trough could allow additional scattered showers/isolated thunderstorms across the southern Adirondacks, southern VT and upper Hudson Valley later in the afternoon through Saturday evening. Saturday night-Sunday night, main upper level trough/cold pool passes across the region Saturday night into Sunday morning. Enough low level instability could allow for isolated/scattered showers to persist across portions of the Mohawk Valley and southern Adirondacks during this time. Lows Saturday night in the 40s across northern areas, and 50s central and south. Some brief showers could occur Sunday morning across the Capital Region and mid Hudson Valley east into the Berkshires/NW CT and southern VT. Improving conditions for Sunday afternoon, with highs in the 60s for the mountains, and lower/mid 70s in valleys. Clear and chilly for Sunday night, with lows in the mid 40s to lower 50s, except for some 30s across portions of the SW Adirondacks. && .LONG TERM /MONDAY THROUGH THURSDAY/... Big bubble, no trouble through mid week as an anomalously strong upper ridge remains in control of our sensible weather. Seasonable temperatures on Monday will warm to the mid and upper 80s for Tuesday and Wednesday. Skies will be mostly sunny each day. Because we are near the longest days of the year, there will be limited time for temperatures to cool off each night, with lows in the 50s to low 60s each night. As we move into Thursday, the sensible weather becomes a bit more uncertain. Both global models track the remnants of Cristobal into Ontario (by Wednesday night) as it gets absorbed into the upper level trough. At the surface, a frontal boundary extends from Ontario, southward towards the Gulf coast. Additionally, ridging strengthens across the central CONUS. This ridge continues to strengthen and push northward into Canada, and should be the deciding factor as to how the upper trough over Canada evolves and moves east. Models do remain consistent bringing a series of frontal boundaries through our forecast area. The first of which will track through Thursday night into Friday with a decent slug of moisture connected to the Gulf. The second frontal boundary passage will likely pass through sometime Saturday morning with drier air filtering in behind it. This will result in scattered showers Thursday night through the day Saturday. Temperatures Thursday and Friday will be closer to normal with highs in the 70s to low 80s. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Flying conditions have mainly be VFR early this afternoon, although some periods of lower stratus have been occasionally allowing for MVFR cigs at KPSF. Will generally anticipated VFR conditions through the rest of the day. There have been some scattered showers developing and it's possible that a stray brief shower or even a t-storm passes over a terminal through this evening. However coverage will be rather low and brief in duration so will only address with a VCSH for now. South to southwest winds will be 5 to 10 kts. Overnight, any showers or t-storms will dissipate allowing for VFR conditions with just some patchy lingering mid level clouds. It will remain rather muggy, so some MVFR/IFR fog and low stratus may develop by late in the night, mainly for KPSF/KGFL. After sunrise, any fog/low stratus looks to quickly dissipate. The front will pass through early in the day on Saturday. This will allow southerly winds to become westerly by the mid to late morning hours and increase to 10 to 15 kts. Some sct-bkn cigs at 5-8 kft will slowly lower in coverage through the day with VFR conditions. Outlook... Saturday Night: Low Operational Impact. Isolated SHRA...TSRA. Sunday: Low Operational Impact. NO SIG WX. Sunday Night: No Operational Impact. NO SIG WX. Monday: No Operational Impact. NO SIG WX. Monday Night: No Operational Impact. NO SIG WX. Tuesday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... Warmer and more humid today with isolated to scattered showers and thunderstorms, especially south and east of Albany. A cold front will bring additional scattered showers/thunderstorms late tonight into Saturday morning, with breezy conditions developing in the wake of the front Saturday afternoon. High pressure will bring fair weather for Sunday afternoon through early next week. && .HYDROLOGY... Scattered showers and isolated thunderstorms are expected today through Saturday morning, as a warm front initially lifts northward, followed by a cold frontal passage Saturday morning. Although widespread heavy rain is not expected, locally heavy downpours within showers/thunderstorms could produce ponding of water on roadways and in low lying areas given PWAT's of around 1.5 inches. Mainly dry weather is then expected Sunday through early next week. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...IAA/KL NEAR TERM...IAA/KL SHORT TERM...KL LONG TERM...JLV AVIATION...Frugis FIRE WEATHER...IAA/KL HYDROLOGY...IAA/KL
Hazardous Weather Outlook National Weather Service Albany NY 436 AM EDT Fri Jun 5 2020 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-061100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 436 AM EDT Fri Jun 5 2020 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Today and tonight. Isolated, non severe thunderstorms are possible today and tonight. Otherwise, the probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated thunderstorms are possible Saturday, mainly in the morning across for areas south and east of the Capital Region of New York including western New England. Otherwise, the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Albany NY 313 PM EDT Fri Jun 5 2020 NYZ048-049-051-052-052000- Eastern Albany-Eastern Schenectady-Western Schenectady-Western Albany- 313 PM EDT Fri Jun 5 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SCHENECTADY AND NORTHEASTERN ALBANY COUNTIES... At 313 PM EDT, a strong thunderstorm was located over Altamont, or near Rotterdam, moving east at 20 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Albany, Colonie, Delmar, Guilderland, Duanesburg, Voorheesville, Altamont, Loudonville, New Scotland, Princetown, Bleecker Stadium, Slingerlands, Meadowdale, Normansville, Gifford, West Albany, Karlsfeld, Maywood, Dunnsville and Houcks Corners. This includes the following highways... Interstate 88 between exits 24 and 25. Interstate 90 between exits 5A and 25. Interstate 890 near exit 9. Interstate 87 between exits 23 and 4. Interstate 787 near exit 1. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4270 7413 4280 7411 4272 7373 4257 7379 TIME...MOT...LOC 1913Z 289DEG 19KT 4273 7405 Frugis
The Albany radar (KENX), 14 km away, was scanning. The volume nearest the first event began at 19:23 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Wires were downed with part of a tree leaning on a home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899267, 899268, 899269.